Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 210, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 31, 2021, 1:19 AM CDT for Mellette County, Todd County, Tripp County, South Dakota. It was in force for 56 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2021, 1:19 AM CDT (06:19 UTC)
- Expired
- Aug 31, 2021, 2:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mellette County, SD, Todd County, SD, Tripp County, SD
The radar
The North Platte radar (KLNX), 142 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 1:20 AM CDT | TSTM WND GST 54 | 11 Sw Parmelee, SD | |
| Aug 31, 1:28 AM CDT | TSTM WND GST 53 | 6 W Parmelee, SD | |
| Aug 31, 1:50 AM CDT | TSTM WND GST 52 | 7 Ese Rosebud, SD | |
| Aug 31, 1:50 AM CDT | TSTM WND GST 63 | 15 Sse Mission, SD | |
| Aug 31, 2:10 AM CDT | TSTM WND GST 56 | 15 Sse Mission, SD | |
| Aug 31, 2:15 AM CDT | TSTM WND GST 60 | 4 Nnw Keyapaha, SD | DELAYED REPORT. POWER OUT FOR ABOUT THREE HOURS. ALSO TWO INCHES OF RAINFALL. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 9:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 6.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 2259 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.7
The text
As transmitted.
544
WUUS53 KUNR 310619
SVRUNR
SDC095-121-123-310715-
/O.NEW.KUNR.SV.W.0210.210831T0619Z-210831T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
119 AM CDT Tue Aug 31 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Todd County in south central South Dakota...
Southwestern Tripp County in south central South Dakota...
Southeastern Mellette County in south central South Dakota...
* Until 215 AM CDT.
* At 118 AM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Wood to 3 miles north of
Harrington, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Wood and Butte Creek around 125 AM CDT.
Spring Creek around 135 AM CDT.
Other locations in the path of these severe thunderstorms include
Clearfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4330 10123 4358 10062 4322 9991 4299 10017
4301 10123
TIME...MOT...LOC 0618Z 322DEG 39KT 4362 10045 4322 10123
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Helgeson1 follow-up statement
392
WWUS53 KUNR 310639
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
139 AM CDT Tue Aug 31 2021
SDC095-121-123-310715-
/O.CON.KUNR.SV.W.0210.000000T0000Z-210831T0715Z/
Todd SD-Tripp SD-Mellette SD-
139 AM CDT Tue Aug 31 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR TODD...SOUTHWESTERN TRIPP AND SOUTHEASTERN MELLETTE COUNTIES...
At 139 AM CDT, severe thunderstorms were located along a line
extending from 4 miles west of Ideal to 2 miles northeast of Cody,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
Todd, southwestern Tripp and southeastern Mellette Counties,
including the following locations... Rosebud Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4318 10123 4356 10060 4322 9991 4299 10017
4301 10123
TIME...MOT...LOC 0639Z 314DEG 40KT 4355 10002 4297 10121
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HelgesonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 12:01 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 31, 12:01 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1101 PM MDT Mon Aug 30 2021
.DISCUSSION...(This Evening Through Monday)
Issued at 227 PM MDT Mon Aug 30 2021
Vis/IR imagery this aftn shows deepening cu across the Black Hills,
with some glaciated updrafts apparent based on the day cloud phase
RGB. These updrafts do appear to be struggling in recent minutes,
potentially as a result of a deep layer of dry air atop a shallow
but moist BL sampled by 18z KUNR RAOB. With continued convergence
owing to upslope flow along the ern periphery of the hills coupled
with the arrival of a subtle midlevel wave passing east of the
Bighorns per WV, think sustained convection will become increasingly
likely by mid-aftn. A second cu field extends from swrn ND/nwrn SD
thru s cntrl SD along an axis of enhanced satellite-derived 850-700
mb PWATs and sfc dew points of 60-65 F.
Given a broad unstable sector across wrn/cntrl SD characterized by
MLCAPE of 1.5-3 kJ/kg, effective bulk shear of 35-40 kt (locally
enhanced near the Black Hills), midlevel lapse rates of 7-8 K/km,
and DCAPE in excess of 1000 J/kg, any sustained updraft will have
the potential of developing supercell characteristics. Fairly
straight-line hodographs will support splitting supercells, as well,
with primarily a large hail threat in left movers and large hail,
damaging wind, and potentially locally heavy rain threats in the
slow-moving right movers. As aformentioned wave approaches, could
see coverage of convection expand, particularly from nwrn to s cntrl
SD. Further upscale growth is likely across cntrl/s cntrl SD this
evening as LLJ strengthens and MUCAPE increases. Cannot rule out a
tornado threat as low-level shear/hodograph curvature increases this
evening. Would not be a surprise if elevated severe storms capable
of large hail persisted into the night given strong WAA/LLJ forcing
and favorable thermodynamic/kinematic profiles. With above normal
PWATs, if we do see upscale growth in the vicinity of the LLJ
tonight, will have to monitor potential for training/locally heavy
rainfall, mainly over s cntrl SD.
Shortwave ridging builds across the High Plains tomorrow, leading to
generally very warm/hot and dry conditions. A dryline will mix
eastward thru nern WY by late AM/early PM, bringing the potential
for critical fire weather conditions (more below in the Fire Wx
section). Broader mid-upper trof and attendant front approach the
area Tuesday night/Wednesday and slowly cross the region thru the
remainder of the week, bringing slightly cooler and more unsettled
conditions.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1030 PM MDT Mon Aug 30 2021
Thunderstorms will move out of south central SD and diminish by
09Z or so. Several models are showing low stratus spreading over
much of the western SD plains, lasting into mid to late morning.
Conditions will be favorable for the development of fog around the
southern Black Hills, also diminishing mid morning. MVFR/IFR
conditions in low stratus/fog will improve to VFR by midday, when
skies will clear.
&&
.FIRE WEATHER...
Issued at 227 PM MDT Mon Aug 30 2021
Hot and dry conditions are anticipated across northeastern WY
tomorrow behind a dryline. Relative humidity values will fall into
the single digits as temperatures climb into the low to mid 90s.
Confidence in the strength of winds behind the dryline remains
relatively low; thus, have maintained the Fire Weather Watch at
this time.
As noted in the prior discussion, depending on the eastward
advancement of the dryline tomorrow and the strength of winds in
its wake, critical fire weather conditions may be possible as far
east as southwestern SD. However, confidence is higher in the
potential across northeastern WY for now.
Slightly cooler and less dry conditions are expected for the rest
of the week, with multiple chances for precipitation.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
for WYZ314>317.
&&
DISCUSSION...Sherburn
AVIATION...Pojorlie
FIRE WEATHER...SherburnHazardous weather outlook, Aug 30, 6:31 AM CDT, 18 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 531 AM MDT Mon Aug 30 2021 WYZ054>058-071-311145- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 531 AM MDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight A few thunderstorms are possible this afternoon, with a strong storm or two possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Non-severe thunderstorms are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-311145- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 531 AM MDT Mon Aug 30 2021 /631 AM CDT Mon Aug 30 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening, with large hail and damaging winds being the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk of severe thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Aug 30, 11:53 PM CDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Rapid City SD 1153 PM CDT Mon Aug 30 2021 SDZ046-047-049-310600- Tripp SD-Todd SD-Mellette SD- 1153 PM CDT Mon Aug 30 2021 ...A strong thunderstorm will impact portions of northeastern Todd, southwestern Tripp and southeastern Mellette Counties through 100 AM CDT... At 1153 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Hidden Timber, or 14 miles east of Mission, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Mission, Okreek, Carter, Antelope, Hidden Timber, Haystack Butte and northeastern Rosebud Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. A Severe Thunderstorm Watch remains in effect until 500 AM CDT for south central South Dakota. && LAT...LON 4327 10070 4348 10057 4342 9996 4313 10011 TIME...MOT...LOC 0453Z 279DEG 12KT 4329 10037 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Helgeson
Special weather statement, Aug 31, 12:06 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1106 PM MDT Mon Aug 30 2021
SDZ032-043-046-310600-
Jackson SD-Haakon SD-Mellette SD-
1106 PM MDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of southeastern Haakon,
northwestern Mellette and northeastern Jackson Counties through
MIDNIGHT MDT/100 AM CDT/...
At 1106 PM MDT/1206 AM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles southwest of Nowlin, or 12 miles northeast of
Kadoka, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kadoka, Norris, Midland, Belvidere, Cedar Butte, Black Pipe, Corn
Creek, Nowlin and Intersection of Highway 73 and White River.
This includes Interstate 90 in South Dakota between Mile Markers 145
and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM MDT/500 AM
CDT/ for south central, southwestern and west central South Dakota.
&&
LAT...LON 4392 10174 4422 10118 4417 10116 4416 10106
4414 10104 4386 10106 4384 10102 4385 10099
4381 10096 4383 10093 4379 10089 4375 10079
4344 10120
TIME...MOT...LOC 0506Z 314DEG 28KT 4399 10137
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HelgesonLocal storm report, Aug 31, 12:35 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1135 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM TSTM WND GST 3 E PHILIP 44.05N 101.60W
08/30/2021 M51 MPH HAAKON SD ASOS
1110 PM TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
08/30/2021 M50 MPH JACKSON SD MESONET
1115 PM TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
08/30/2021 M57 MPH JACKSON SD MESONET
1120 PM TSTM WND GST 9 ENE BELVIDERE 43.90N 101.10W
08/30/2021 M56 MPH JACKSON SD MESONET
&&
WFO UNRLocal storm report, Aug 31, 12:37 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1137 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST 1 NE MIDLAND 44.08N 101.14W
08/30/2021 M65 MPH HAAKON SD MESONET
&&
DYELocal storm report, Aug 31, 12:52 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1152 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND GST 9 ENE BELVIDERE 43.90N 101.10W
08/30/2021 M72 MPH JACKSON SD MESONET
&&
DYELocal storm report, Aug 31, 1:08 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1208 AM MDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND GST 7 E WANBLEE 43.58N 101.52W
08/30/2021 M52 MPH JACKSON SD MESONET
1150 PM TSTM WND GST 9 ENE BELVIDERE 43.90N 101.10W
08/30/2021 M56 MPH JACKSON SD MESONET
&&
WFO UNRThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:42 PM CDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 63 min |
| Aug 30, 7:56 PM CDT | Severe Thunderstorm Warning | UNR | Perkins | 64 min |
| Aug 30, 8:41 PM CDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Ziebach | 64 min |
| Aug 30, 9:19 PM CDT | Special Weather Statement | UNR | Perkins | 41 min |
| Aug 30, 9:30 PM CDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 60 min |
| Aug 30, 9:33 PM CDT | Special Weather Statement | UNR | Ziebach | 42 min |
| Aug 30, 9:40 PM CDT | Severe Thunderstorm Warning | UNR | Ziebach | 40 min |
| Aug 30, 9:46 PM CDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 59 min |
| Aug 30, 10:08 PM CDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 35 min |
| Aug 30, 10:26 PM CDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington | 64 min |
| Aug 30, 10:35 PM CDT | Special Weather Statement | UNR | Todd | 40 min |
| Aug 30, 11:02 PM CDT | Special Weather Statement | UNR | Tripp | 58 min |
| Aug 30, 11:53 PM CDT | Special Weather Statement | UNR | Todd | 67 min |
| Aug 31, 12:06 AM CDT | Special Weather Statement | UNR | Jackson | 54 min |
| Aug 31, 12:29 AM CDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 61 min |
| Aug 31, 1:02 AM CDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 58 min |
| Aug 31, 1:57 AM CDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 63 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.